Alert archive / Kansas / Special Weather Statements in 2025

Special Weather Statement, NWS Dodge City, KS

August 8, 2025Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 8, 2025, 5:01 PM CDT for Trego County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2025, 5:01 PM CDT (22:01 UTC)
Expired
Aug 8, 2025, 5:45 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Hail
0.75 in
Wind
55

County Trego County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-766 J/kg
Mixed-layer LCL
3591 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS83 KDDC 082201
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Fri Aug 8 2025
 
KSZ030-082245-
Trego KS-
501 PM CDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TREGO COUNTY
THROUGH 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Trego Center, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
  Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3876 9984 3879 10015 3897 10015 3902 9988
TIME...MOT...LOC 2201Z 263DEG 13KT 3889 10010 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:38 PM CDT, 1 hour 23 minutes earlier. Its key messages:

  • Hottest temperatures of the year are in the forecast for today with a Heat Advisory until 8 pm
  • Small probability (~10-20%) of thunderstorms with downburst wind threat this evening along the Colorado border
  • Cooler temperatures and increasing storm chances this weekend and early next week
Area forecast discussion, Aug 8, 3:38 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Dodge City KS
338 PM CDT Fri Aug 8 2025

.KEY MESSAGES...

- Hottest temperatures of the year are in the forecast for today
  with a Heat Advisory until 8 pm

- Small probability (~10-20%) of thunderstorms with downburst wind
  threat this evening along the Colorado border

- Cooler temperatures and increasing storm chances this weekend
  and early next week

&&

.DISCUSSION...
Issued at 337 PM CDT Fri Aug 8 2025

Current RAP mesoanalysis continues to hold a strong upper-level high
pressure system along the CONUS/Mexico border. To the north, there
is a deep closed low pressure system centered over Montana. Down
near the surface, two adjoined low pressure systems sit north of the
CWA. One stronger low in southern South Dakota, the other in far NW
Kansas. Descending from the southern low, a weak front/boundary
drapes across the western zones. Behind this, light showers have
already developed in far SE Colorado.

Friday is another hot day. Most of SW Kansas has already reached 100
degrees, and it is expected that virtually all of SW Kansas gets to
at least 100. Some areas, especially in the eastern zones, could
reach as high as 110 degrees. With this heat, a Heat Advisory is in
effect for the whole area until 8 pm. After today, significant heat
relief is forecast. Showers from SE Colorado have begun creeping
into Kansas. Eventually it is expected that this transitions into a
more significant convection with CAMs having thunderstorms in far SW
Kansas into the evening. There is some uncertainty in just how much
coverage these storms are able to obtain. NAMNST forecast soundings
confirm that the forecasted environment is unfavorable for strong
thunderstorms. Strong winds are possible with the potent lapse-
rates, but any storms that develop are expected to stay sub-severe.
Later into the night, a front from the deeper surface low is
expected to sweep through the area, shifting winds and bringing
much cooler air.

Saturday's highs are expected to stay within the 90s expected the
farthest southeastern zones, especially Barber county. Otherwise the
only weather headlines are into the overnight, another chance for
storms is present. Ensembles have chances as high as 40% in the
northwestern zones. the NAMNST in particular as the convection
developing a more linear structure. Both hail and wind are credible
severe threats with the organized linear mode providing the most
potential to reach severe thresholds. There is some upper-level
dynamical support with a loose alignment with the right entrance of
the jet aloft. Although, there is not enough support aloft to
warrant a high-end event, plenty of ingredients are forecasted to be
present in order for strong storms to develop.

With a continued northerly wind providing some CAA to SW Kansas,
Sunday is forecast to be another few degrees cooler. Sunday night
has the best chances by ensembles for widespread precipitation
chances with up to 55% chances. Into next week, highs are forecast
in the 80/90s with another chance for precipitation on Monday night.
Although significant uncertainty remains in thunderstorm chances
beyond the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1141 AM CDT Fri Aug 8 2025

VFR conditions are expected for all terminals through the TAF
period. Into the evening extensive high-based cloud cover is
expected across the forecast area. Very isolated thunderstorms are
possible starting around 23Z, but chances (<15% via ensembles for
GCK LBL) are too low to be included in the TAFs. Later in the
period, a slow front is expected to sweep across SW Kansas shifting
winds nearly 180 degrees with winds ending mostly northerly.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

&&

DISCUSSION...KBJ
AVIATION...KBJ
Hazardous weather outlook, Aug 8, 3:18 AM CDT, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
318 AM CDT Fri Aug 8 2025

KSZ030-031-043>046-061>066-074>081-084>090-090830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
318 AM CDT Fri Aug 8 2025 /218 AM MDT Fri Aug 8 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Highs today will reach into the mid 100s. There could be some
isolated storms west of highway 83 this evening with the threat of
downburst winds over 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Marginal severe weather risk on Saturday with a MCS coming out of
Colorado.  Main threat will be strong winds over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

In the hours before

Special weather statement, Aug 8, 5:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Fri Aug 8 2025

KSZ030-082245-
Trego KS-
501 PM CDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TREGO COUNTY
THROUGH 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Trego Center, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 9984 3879 10015 3897 10015 3902 9988
TIME...MOT...LOC 2201Z 263DEG 13KT 3889 10010

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:17 PM CDTSevere Thunderstorm WarningDDCTrego43 min
Aug 8, 5:58 PM CDTSevere Thunderstorm WarningDDCEllis, Trego35 min

Nearby

Special Weather Statements in Kansas, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.